Well I just found out I have hashimotos

Well I just found out I have hashimotos

What do I do now? I still feel pretty bad my tsh went from 192 to 18.5 I know I still have about 2-3 more weeks to level out. I just got prescribed Zoloft for the anxiety. Some of you who have faced this demon how are you feeling? Do you feel back to normal? Am I going to have to get my thyroid removed? I'm only 28 and this is a big blow.

17 Replies

oldestnewest
  • You will be relieved you now have a diagnosis for your symptoms but your doctor should have prescribed levothyroxine due to you now having hashimoto's - the commonest cause of hypothyroidism. The antibodies wax and wane until you are hypothyroid.

    Dr Toft, who was President of the British Thyroid Association states in a Pulse Article that, if antibodies are present, we should be prescribed. If you want a copy of this article, please email louise.roberts@thyroiduk.org.uk for a copy and highlight the part and discuss with your GP.

    thyroidpharmacist.com/

  • Thank you very much! I was prescribed levo about 45 days ago. I will email him right away.

  • If GP has prescribed levothyroxine that's good, so you don't need to show him the email.

  • Hi- anxiety is a hypo symptom and with a raised tsh you are hypo. I would say you have more than 2-3 weeks to go to level out, however. I don't have great access to see any previous posts, but you more than likely will need several more dose increases to bring you to TSH around 1 or below as an initial target, then fine tune based on ft3 figures. If you are on t4 then dose increases can only be done every 6-8 weeks by 25mcg. If you are on t3 or ndt it can be done every couple of weeks initially, but again only by a small amount each time. This is to avoid shocking the body.

    Be patient, you didn't become hypo overnight and you won't balance it out overnight either. Meanwhile take the time to learn about the condition and how to handle it, including possibility of a trial of a strict gluten free diet for at least 3 months to see if it makes a difference.

    Gillian

  • Well thank you for your reply. I'm currently on 112 mcg of levo my ft3 was at 3.3 which I believe is low. 45 days ago my tsh way 192 and I felt that I was a deaths door. Well my tsh is dropping rapidly two weeks ago it was at 49 so that's were I got my estimate. But it doesn't matter how long it takes. I have been going gluten free but it's so hard! Everything has gluten lol thank you so much for the support and love once again

  • The following a list of clinical symptom and as one symptom resolves you can cross it off. To have a TSH of 192 is awful. I know how unwell I felt with a TSH of 100.

    I hope you are symptom-free relatively soon.

    thyroiduk.org.uk/tuk/about_...

    Blood tests have to be at the very earliest, fasting (you can drink water) and allow a gap of 24 hours between last dose of levo and test and take afterwards. This keeps the TSH highest as GPs are apt to adjust dose if it 'somewhere' in the range instead of 1 or lower.

  • Thank you I will read on them today.

  • You are not on your own. 90% of thyroid people have the same so try not to worry.

    Have a look at the athyroid U.K. site who run this forum as lots of good info and shout out if anything you don't understand. We have all been there and know how overwhelming you can feel so welcome to the forum.

  • I know I feel like I'm part of the family already!

  • You do not not your thyroid removed. You do need some thyroid replacement medication such as levothyroid. It would also be good to ask your doctor to test ferritin, folate, vit D and B12 as all these are needed at a good level for you to absorb thyroid hormones well. Most people do very well once their thyroid medication is sorted out. Your TSH is still quite high and I presume your doctor has given you something for it too have reduced. It does take a little while for things to get back to normal. Let us know what thyroid medication you have been given and at what dose. If you continue to have symtoms this forum is great for helping people sort out residual symtoms. Your TSH does need to be much lower around 0.5 to 1 or even lower and your T4 needs to be top of the range.

    Take lots of rest. If the anxiety meds are helping thats fine for now but you should be able to come off them once thyroid issues are sorted. I presume this is a new anti anxiety medication. It is usually best to only take anti anxiety meds occasionally or infreqeuntly for them to remain effective and if you take them freqeuntly to reduce gradually. This seems to be the case for all psychatric meds although as I said I am not familiar with the one you are taking. If you are having trouble sleeping or having aches and pains epsom salt baths very good.

  • I will get my vitamins tested but as soon as I started my 112 mcg of levo I started taking, iron, d3, probiotics, complex b, I'm on Zoloft which is an antidepressant. I have been suffering with panic attacks for about close to two years. At the time I didn't know I was hypo so I tried to tuff it out. Well the constant cortisol release caused havoc so I need to balance everything out. I plan to get off them as soon as I can but currently this is just my second day taking them.

  • Well done Chris. It seems like you have things in hand. You may need perhaps some patches for B12 or sublingual lozenges. You need to take a good dose of vit D around 5,000iu and preferably with K2 but see how you get on. I have my own little cures for things and I am under a lot of anxiety provoking stress so I take a small dose of amitriptaline if I get anxious. Also you need lots of gentle walks in the country side and some meditation. I actually prefer to take older drugs if I can The side effects and possible long term effects well established. I will read up on Zoloft. I used to be a psychatric nurse and so have a interest in psychiatric drugs.

  • Zoloft is another name for sertraline which is a drug I am aware of. It can be prescribed for panic attacks. I dont know what your doctor plans long term and it may well be helpful to take this stuff for a while as panic attacks are unpleasant. My only concern is that it may mask the symptoms of being hypothyroid. A lot of doctors think that treating thyroid desease is about getting the right blood result and numbers where as a lot of us on this forum are concerned about symptom relief and what a doctor might consider good blood results may not get rid of all the health issues. It is a bit complicated. You may find that you take anti deppressants and feel better and when you are ready reduce them very slowly. If when you come off them or reduce the dose the panic attacks come back it may well be due to thyroid treatment needing a bit of ajustment and not a reason to think you have a long term mental health issue and need to stay on anti depressants. I hope that makes sense. Sertraline as been around for quite a few years.

  • Hi, for a few years I knew had an underactive thyroid & was on thyroxine, but I still suffered from unimaginable exhaustion. Then it was further diagnosed as Hashimotos & I went on a strict gluten free diet. Within a week I began to improve & energy levels returned. It's now been over three years since I went gluten free but has made all the difference for me. If I have gluten now even a small amount I have gut problems, aching joints, bad tiredness, & feel very unwell. There's also a book called 'Hope for Hashimotos' which I found good. You are not going to have your thyroid removed, you have an auto-immune type of HYPOthyroidism not HYPERthyroidism, your thyroid gland is failing & you need all the thyroxine is can still produce naturally.

  • Thank you, I sadly now realize that this will be my life, I have been gluten free for about a month. But you're right if I have any gluten I feel horrible. I'm just happy to know that there's a name to everything going on with me. I thought I was going crazy

  • Hope you continue to ferl stronger

    Have you come aross Kelly Brogan ? Website in her name - an American Psychiatrist who has a bit to say about Zoloft and has written the book - A Mind of Your Own.

    Maybe worth a read 😊😊

You may also like...